Michigan, 2025

Flash Flood and Hail in Michigan, June 21, 2025

June 21, 2025 · NWS DTX · 2 events in 2 counties and zones

One and half to two inches of rain falling in 2 hours produced flash flooding in and around Flint.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

One and half to two inches of rain falling in 2 hours produced flash flooding in and around Flint.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 21, 5:54 AM EST, 36 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms will be possible this morning ending before noon. Storms may be strong to severe.
  • Heat Advisory is in effect for this afternoon and tonight.
  • Extreme Heat Watch remains in effect for Sunday through Tuesday evening.
  • Record/near record heat Sunday and Monday. High temperatures well into the 90s and heat index of 100-105 degrees, with minimal relief at night.
  • Very warm mid week, with periods of showers and thunderstorms Tuesday-Friday.
Area forecast discussion, Jun 21, 5:54 AM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
654 AM EDT Sat Jun 21 2025

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms will be possible
this morning ending before noon. Storms may be strong to severe.

- Heat Advisory is in effect for this afternoon and tonight.

- Extreme Heat Watch remains in effect for Sunday through Tuesday
evening.

- Record/near record heat Sunday and Monday. High temperatures well
into the 90s and heat index of 100-105 degrees, with minimal
relief at night.

- Very warm mid week, with periods of showers and thunderstorms
Tuesday-Friday.

&&

.AVIATION...

An elevated warm front extending from the convective complex now
tracking across Upper Michigan has ignited thunderstorms across
Southeast Michigan early this morning, especially around FNT and
MBS. The frontal forcing and associated convection will exit east of
the terminals between 12Z and 13Z, with the southern portions of the
convective complex to the north expected to remain just north of MBS
as it crosses the northern Great Lakes. The warm sector and
associated strong mid level capping inversion will then be driven
across Se Mi within increasing SSW winds into the afternoon. Model
soundings suggest daytime mixing into the strengthening low level
wind fields will result in frequent gusts around 25 knots, likely
lasting into the evening hours.

For DTW/D21 Convection...Regional radar indicates the more
widespread thunderstorm coverage over the next couple hours will
remain across the northern portions of the airspace, with
thunderstorms remaining more isolated across the remainder.

 THRESHOLD PROBABILITIES...

* Moderate for thunderstorms early.

&&

.PREV DISCUSSION...
Issued at 334 AM EDT Sat Jun 21 2025

DISCUSSION...

Heat will be the main story for the forecast but we'll first talk
about the early morning thunderstorm chances for today. We still
reside on the east side of the ridge axis with the strong 850mb low
level jet >65 knots back over MN causing intense overnight
convection which will drift east and north through the U.P. and/or
Lake Superior the rest of tonight through morning. Farther south
over southern MI, we'll be watching for an elevated warm frontal
boundary and ribbon of high 850-700mb theta e to extend eastward
into SE MI and then lift northward through morning (generally 09-
15Z) as the ridge axis passes and warm front gets forced north.
Models have shifted northward with the MCS track, thus we should be
dealing with more of the frontal forcing and less of the MCS
potential. We reside on the far eastern periphery of the low level
jet, but should get a brief increase locally to around to around 30-
35 knots as the ridge nudges east. No shortage of elevated
instability to work with as models have been pretty consistent with
MUCAPE around 1500-2000 J/kg (RAP wants to bring in 3000 J/kg) over
the region with 30-40 knots of shear. We remain largely in a
Marginal Risk of severe weather per SPC which seems warranted given
the parameter space. Also ample moisture to work with as PWATs peak
around 1.8 inches with dewpoints in the 70s so heavy rain will be a
potential with any storm that develops. With most of the convection
being elevated above a stable layer around 7kft deep, looking at a
wind/hail threat with any stronger storms.

Strong warm air advection takes place in the wake of the front gusty
southwest winds helping to advect warm airmass into the region while
the ridge folds over helping to warm the entire airmass. 850mb temps
will reaching 20C by 00Z this evening and with temps starting off
around 70 this morning, shouldn't have a hard time making a run at
90 this afternoon. Dewpoints in the 70s will result in heat indices
around 100F thus we have a Heat Advisory in effect starting this
afternoon. As mentioned for several days now, this heat wave will
continue through the early part of the week as the ridge of high
pressure strengthens over the east coast with 500mb heights up to
598 DAM. Near record high temps will be possible Sunday and Monday
with highs in the mid to upper 90s. Little relief with overnight
temps holding in the 70s will lead to compounding effect through the
stretch with little opportunity for relief from the heat. Extreme
Heat Watch remains in effect Sunday through Tuesday at this time.

Mid to late week the ridge weakens slightly and retrogrades west
while the easterly flow gets more energetic across Canada which will
flatten the ridge. The ridge will still be strong enough to slow the
advancement of a southward drifting frontal boundary somewhat, but
question will be where does this set up which will dictate how far
south the precipitation will make it and how much of the CWA can
keep the heat around. Pretty good chance of a portion of the area
making another run at 90F but storm chances also return during this
time which leads to lower confidence.

MARINE...

A warm and unstable airmass has started building into the Great
Lakes region this morning, triggering a linear complex of elevated
thunderstorms that will linger through mid-morning. The primary
hazards with this complex are frequent lightning and torrential
downpours, although isolated gusts of 34+ knots and large hail
cannot be ruled out. Rain chances diminish by this afternoon as
winds shift to the southwest, strengthening toward 15 to 20 knots
with gusts of 25-30 knots. These conditions have prompted Small
Craft Advisories for the Lake Huron nearshore zones, with highest
winds/waves expected close to the shoreline and over Saginaw Bay.
The cooler open waters will be more stable meaning momentum transfer
will not be as efficient, while shorter duration and lower magnitude
preclude Lake Saint Clair and Lake Erie from the advisory. Southwest
flow holds firmly in place through the weekend into early next week,
with sustained winds of 15-20 knots keeping waves just below
advisory thresholds (2 to 4 feet) and gusts around 20-25 knots.

HYDROLOGY...

A warm front lifting through Lower Michigan early this morning will
bring the potential to support showers and thunderstorms.
Instability and moisture will be on the increase, with PW values
topping out around 2 inches. Thus, any strong thunderstorms that
develop will produce torrential downpours. Uncertainty exists with
the areal coverage of the activity, with main window looking to be 5
- 11 AM this morning. There is the potential for local rainfall
totals to exceed 2 inches in a short period of time, which would
lead to urban and low lying flooding. Recent rainfall over the past
couple of days has made many areas more susceptible to flooding.

CLIMATE...

The record highs for Sunday, June 22nd.

Detroit: 98 Degrees (Set in 1988)
Flint:   96 Degrees (Set in 1923)
Saginaw: 94 Degrees (Set in 1966)

The record high minimums for June 22nd.

Detroit: 73 Degrees (Set in 1988)
Flint:   71 Degrees (Set in 1988)
Saginaw: 69 Degrees (Set in 2024)

The record highs for Monday, June 23rd.

Detroit: 95 Degrees (Set in 1923)
Flint:   98 Degrees (Set in 1923)
Saginaw: 96 Degrees (Set in 1923)

The record high minimums for June 23rd.

Detroit: 74 Degrees (Set in 1923)
Flint:   71 Degrees (Set in 2013)
Saginaw: 72 Degrees (Set in 1975)

The record highs for Tuesday, June 24th.

Detroit: 97 Degrees (Set in 1952)
Flint:   95 Degrees (Set in 1934)
Saginaw: 96 Degrees (Set in 1938)

The record high minimums for June 24th.

Detroit: 74 Degrees (Set in 1923)
Flint:   73 Degrees (Set in 1997)
Saginaw: 73 Degrees (Set in 1997)

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory from 2 PM this afternoon to 8 AM EDT Sunday for
     MIZ047>049-053>055-060>063-068>070-075-076-082-083.

Lake Huron...Small Craft Advisory from noon today to 4 AM EDT Sunday for LHZ421-
     422.

     Small Craft Advisory from noon today to 10 PM EDT this evening for
     LHZ441>443.

Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....SC
DISCUSSION...DRK
MARINE.......MV
HYDROLOGY....DRK/SF
CLIMATE......SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 21, 2:57 AM EST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
357 AM EDT Sat Jun 21 2025

MIZ047>049-053>055-060>063-068>070-075-076-082-083-220900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
357 AM EDT Sat Jun 21 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms expected to develop early this
morning. These thunderstorms look to be strong, with the potential
to become severe. Hail 1 inch or greater and torrential rain will be
the main hazards, with damaging winds to 60 mph also possible. Storm
motion looks to be southeast at 15-20 mph.

A Heat Advisory is in effect from this afternoon through tonight.
Please see the latest urgent weather message for additional
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An Extreme Heat Watch remain in in effect from Sunday through
Tuesday evening. Please see the latest urgent weather message for
additional information.

The chance for strong thunderstorms returns for Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this morning.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-220900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
357 AM EDT Sat Jun 21 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms expected to develop early this
morning. These thunderstorms look to be strong, with the potential
to become severe. Hail 1 inch or greater and torrential rain will be
the main hazards, with damaging winds to 50 knots also possible.
Storm motion looks to be southeast at 15 knots.

Small craft advisories are in effect for Saginaw Bay and the
nearshore waters of Lake Huron this afternoon into tonight. Refer to
the latest marine forecast for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The chance for strong thunderstorms returns for Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this morning.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

In the hours before

Special weather statement, Jun 21, 4:22 AM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
522 AM EDT Sat Jun 21 2025

MIZ053-060-211015-
Shiawassee MI-Saginaw MI-
522 AM EDT Sat Jun 21 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SAGINAW AND
SHIAWASSEE COUNTIES THROUGH 615 AM EDT...

At 521 AM EDT, Doppler radar was tracking a strong thunderstorm near
St. Johns, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Owosso, Durand, Chesaning, Perry, Laingsburg, New Lothrop, Corunna,
Morrice, Byron, Bancroft, Lennon, Oakley, Henderson, Bennington,
Vernon, Burt, Fenmore, Layton Corners, Juddville, and Shaftsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4324 8437 4323 8392 4322 8392 4322 8393
      4278 8392 4277 8436 4278 8437
TIME...MOT...LOC 0921Z 280DEG 27KT 4298 8446

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DRK
Special weather statement, Jun 21, 5:43 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
643 AM EDT Sat Jun 21 2025

MIZ053-054-060>062-068>070-211145-
Shiawassee MI-Livingston MI-Tuscola MI-Genesee MI-Lapeer MI-
Macomb MI-Saginaw MI-Oakland MI-
643 AM EDT Sat Jun 21 2025

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL...GUSTY WIND...AND SMALL
HAIL EARLY THIS MORNING...

At 640 AM EDT, Doppler radar indicated strong thunderstorms along a
line from near Reese to Lapeer to near Oxford extending west across
the Flint metro area to Owosso. Movement was east at 30 mph.

HAZARD...Winds near 40 mph and half inch hail. Heavy rainfall along
         the I-69 corridor.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs. Minor damage to
         outdoor objects is possible. Localized flooding possible.

Strong thunderstorms will be near...
  Lapeer, Oxford, Vassar, Millington, Columbiaville, Otisville,
  Metamora, and Otter Lake around 645 AM EDT.
  Rochester around 650 AM EDT.
  Dryden around 700 AM EDT.
  Romeo around 705 AM EDT.
  Imlay City, Almont, Macomb Township, and Lum around 710 AM EDT.
  Mayville, Sterling Heights, and Clinton around 715 AM EDT.
  Mount Clemens and North Branch around 720 AM EDT.

Other locations impacted by these storms include Goodland Township,
Waterford, Arthur, Rankin, Shelby Township, Holly State Recreation
Area, Ray Center, Rose Center, Gera, and Utica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4346 8384 4334 8314 4303 8299 4290 8299
      4289 8292 4261 8278 4263 8415 4277 8416
      4278 8426 4307 8429
TIME...MOT...LOC 1041Z 291DEG 24KT 4340 8372 4308 8342 4276 8325

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BT

The radar

The Detroit radar (KDTX), 56 km away, was scanning. The volume nearest the first event began at 11:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Genesee

When
June 21, 6:30 AM EST to 8:00 AM EST
Where
Genesee County, 2.01 mi E of Otisville Arpt to 2.52 mi SE of Grand Blanc
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.200, -83.510

Saginaw St closed at railroad tracks due to flooding. I-75 shut down in both directions due to flooding. Several inches of flooding reported at a campground NE of Otisville.

Hail, Oakland

When
June 21, 8:04 AM EST
Where
Oakland County, 0.51 mi W of Leonard
Measured
0.88 in hail
Reported by
Public
Coordinates
42.870, -83.140

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268187, 1268176.